Oral contraceptive pills taken for a year can cause significant changes in the retina and choroidal thickness, and women who take them for longer periods may have further issues involving their central vision, a study in BMC Ophthalmology suggests.
Researchers from Egypt looked at the effect oral contraceptive pills had on the macula, retinal nerve fiber layer (RNFL), ganglion cell layer (GCL) and choroidal thickness.
The study included 60 eyes of 30 healthy women who took monophasic oral contraceptive pills for at least one year, and 60 eyes of 30 healthy women who did not take oral contraceptives. Investigators used spectral-domain OCT to measure the retinal thickness and also noted the follicular phase (day three) of the last menstrual cycle in all women. The study took into account the body mass index (BMI) scores of all the participants, but found no differences in BMI—or age—between the groups.
However, all macular parameters were considerably lower in the women who were taking oral contraceptives compared with the control group. And, the investigators reported that the women who took oral contraceptives had thinner RNFL, GCL and choroidal measurements.
The researchers suggested women who take birth control pills should have OCT imaging done on a routine basis, and additional long-term studies that investigate different types of oral contraceptives are warranted.
“It is important to find out when this thickness alterations can be clinically significant or symptomatic and if these changes are reversible or not,” the researchers wrote in their paper.
Physicians should consider a patient’s ocular history before recommending a contraceptive method and before prescribing birth control pills for reasons other than contraception, they added.
|Shaaban YM, Badran TAF. The effect of oral contraceptive pills on the macula, the retinal nerve fiber layer, the ganglion cell layer and the choroidal thickness. BMC Ophthalmol. December 10, 2019. [Epub ahead of print].|